Extremal Configurations and Levels in Pseudoline Arrangements

  • Micha Sharir
  • Shakhar Smorodinsky
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2748)


This paper studies a variety of problems involving certain types of extreme configurations in arrangements of (x-monotone) pseudo-lines. For example, we obtain a very simple proof of the bound O(nk 1/3) on the maximum complexity of the k-th level in an arrangement of n pseudo-lines, which becomes even simpler in the case of lines. We thus simplify considerably the previous proof by Tamaki and Tokuyama (and also simplify Dey’s proof for lines).

We also consider diamonds and anti-diamonds in (simple) pseudo-line arrangements, where a diamond (resp., an anti-diamond) is a pair u,v of vertices, so that u lies in the double wedge of v and vice versa (resp., neither u nor v lies in the other double wedge). We show that the maximum size of a diamond-free set of vertices in an arrangement of n pseudo-lines is 3n—6, by showing that the induced graph (where each vertex of the arrangement is regarded as an edge connecting the two incident curves) is planar, simplifying considerably a previous proof of the same fact by Tamaki and Tokuyama. Similarly, we show that the maximum size of an anti-diamond-free set of vertices in an arrangement of n pseudo-lines is 2n—2. We also obtain several additional results, which are listed in the introduction.

In some of our results, we use a recent duality transform between points and pseudo-lines due to Agarwal and Sharir, which extends an earlier transform by Goodman (that applied only in the projective plane). We show that this transform maps a set of vertices in a pseudo-line arrangement to a topological graph whose edges are drawn as x-monotone arcs that connect pairs of the dual points, and form a set of extendible pseudo-segments (they are pieces of curves that form a pseudo-line arrangement in the dual plane). This allows us (a) to ‘import’ known results on this kind of topological graphs to the context of pseudo-lines; (b) to extend techniques that have been originally applied only for geometric graphs (whose edges are drawn as straight segments), thereby obtaining new results for pseudo-line arrangements, or for the above-class of x-monotone topological graphs; and (c) to derive new techniques, facilitated by the passage to the dual setting, that apply in the more general pseudo-line context, and extend and simplify considerably the earlier proofs. This paper contains examples of all three kinds of results.


Simple Proof Topological Graph Straight Segment Geometric Graph Dual Point 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agarwal, P.K., Aronov, B., Chan, T.M., Sharir, M.: On levels in arrangements of lines, segments, planes, and triangles. Discrete Comput. Geom. 19, 315–331 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Agarwal, P.K., Aronov, B., Pach, J., Pollack, R., Sharir, M.: Quasi-planar graphs have a linear number of edges. Combinatorica 17, 1–9 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Agarwal, P.K., Aronov, B., Sharir, M.: On the complexity of many faces in arrangements of pseudo-segments and of circles. Discrete Comput. Geom., The Goodman-Pollack festschrift (to appear) Google Scholar
  4. 4.
    Agarwal, P.K., Nevo, E., Pach, J., Pinchasi, R., Sharir, M., Smorodinsky, S.: Lenses in arrangements of pseudodisks and their applications. J. ACM (to appear) Google Scholar
  5. 5.
    Agarwal, P.K., Sharir, M.: Pseudoline arrangements: Duality algorithms and applications. In: Proc. 13th ACM-SIAM Symp. on Discrete Algorithms, pp. 781–790 (2002)Google Scholar
  6. 6.
    Ajtai, M., Chvátal, V., Newborn, M., Szemerédi, E.: Crossing-free subgraphs. Ann. Discrete Math. 12, 9–12 (1982)zbMATHGoogle Scholar
  7. 7.
    Cairns, G., Nikolayevsky, Y.: Bounds for generalized thrackles. Discrete Comput. Geom. 23, 191–206 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Chan, T.M.: On levels in arrangements of curves. In: Proc. 41st IEEE Symp. Found. Comput. Sci., pp. 219–227 (2000)Google Scholar
  9. 9.
    Clarkson, K., Edelsbrunner, H., Guibas, L., Sharir, M., Welzl, E.: Combinatorial complexity bounds for arrangements of curves and spheres. Discrete Comput. Geom. 5, 99–160 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Clarkson, K., Shor, P.W.: Applications of random sampling in computational geometry, II. Discrete Comput. Geom. 4, 387–421 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Dey, T.K.: Improved bounds on planar k-sets and related problems. Discrete Comput. Geom. 19, 373–382 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Dey, T., Pach, J.: Extremal problems for geometric hypergraphs. Discrete Comput. Geom. 19, 473–484 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Edelsbrunner, H.: Algorithms in Combinatorial Geometry. Springer, Heidelberg (1987)zbMATHGoogle Scholar
  14. 14.
    Fáry, I.: On straight-line representation of planar graphs. Acta Sciientiarum Mathematicarum (Szeged) 11, 229–233 (1948)Google Scholar
  15. 15.
    Katchalski, M., Last, H.: On geometric graphs with no two edges in convex position. Discrete Comput. Geom. 19, 399–404 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Leighton, F.T.: Complexity Issues in VLSI. MIT Press, Cambridge (1983)Google Scholar
  17. 17.
    Levi, F.: Die Teilung der projektiven Ebene durch Gerade oder Pseudogerade. Ber. Math-Phys. Kl. Sächs. Akad. Wiss. 78, 256–267 (1926)Google Scholar
  18. 18.
    L. Lovász, J. Pach, M. Szegedy, On Conway’s thrackle conjecture, Discrete Comput. Geom. 18 (1997), 369–376. zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Mitchell, J.S.B., O’Rourke, J.: Computational geometry column 42. Internat. J. Comput. Geom. Appl. (2001); Also in SIGACT News 32(3), 63-72 (2001); Issue 120, See also
  20. 20.
    Pach, J.: Geometric graph theory. In: Lamb, J.D., Preece, D.A. (eds.) Surveys in Combinatorics. London Mathematical Society Lecture Note Series, vol. 267, pp. 167–200. Cambridge University Press, Cambridge (1999)Google Scholar
  21. 21.
    Sharir, M., Agarwal, P.K.: Davenport-Schinzel Sequences and Their Geometric Applications. Cambridge University Press, New York (1995)zbMATHGoogle Scholar
  22. 22.
    Székely, L.: Crossing numbers and hard Erdős problems in discrete geometry. Combinatorics, Probability and Computing 6, 353–358 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Tamaki, H., Tokuyama, T.: A characterization of planar graphs by pseudo-line arrangements. In: Leong, H.-V., Jain, S., Imai, H. (eds.) ISAAC 1997. LNCS, vol. 1350, pp. 133–142. Springer, Heidelberg (1997)CrossRefGoogle Scholar
  24. 24.
    Tóth, G.: Point sets with many k-sets. Discrete Comput. Geom. 26, 187–194 (2001)zbMATHMathSciNetGoogle Scholar
  25. 25.
    Tutte, W.T.: Toward a theory of crossing numbers. J. Combinat. Theory 8, 45–53 (1970)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Valtr, P.: Graph drawings with no k pairwise crossing edges. Lecture Notes Comput. Sci., vol. 1353, pp. 205–218. Springer, Heidelberg (1997)Google Scholar
  27. 27.
    Valtr, P.: On geometric graphs with no k pairwise parallel edges. Discrete Comput. Geom. 19, 461–469 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Valtr, P.: Generalizations of Davenport-Schinzel sequences. In: Nešetřil, J., Kratochvil, J., Roberts, F.S., Graham, R.L. (eds.) Contemporary Trends in Discrete Mathematics. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 49, pp. 349–389 (1999)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Micha Sharir
    • 1
    • 2
  • Shakhar Smorodinsky
    • 1
  1. 1.School of Computer ScienceTel Aviv UniversityTel AvivIsrael
  2. 2.Courant Institute of Mathematical SciencesNew York UniversityNew YorkUSA

Personalised recommendations